Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 7, 2006, 4:54 PM EDT for Leslie County, Kentucky. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2006, 4:54 PM EDT (20:54 UTC)
- Expired
- Apr 7, 2006, 5:16 PM EDT
- In force
- 22 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 5:00 PM EDT | HAIL 1.75 | Thousandsticks, KY | HAIL CRACKED CAR WINDSHIELD. |
| Apr 7, 5:07 PM EDT | HAIL 1 | Wooton, KY | |
| Apr 7, 5:15 PM EDT | HAIL 1.75 | Wooton, KY | GOLF BALL SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 3:08 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 072054 SVRJKL KYC131-072130- /O.NEW.KJKL.SV.W.0049.060407T2054Z-060407T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 454 PM EDT FRI APR 7 2006 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LESLIE COUNTY IN SOUTHEAST KENTUCKY * UNTIL 530 PM EDT * AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOBS FORK...OR ABOUT 9 MILES WEST OF HYDEN...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THOUSANDSTICKS...DRYHILL...HYDEN AND KALIOPI BY 500 PM EDT WOOTON...TOULOUSE...MOSLEY BEND AND CONFLUENCE BY 505 PM EDT FREW BY 510 PM EDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3719 8355 3710 8354 3715 8323 3729 8336 $$ HAL
1 follow-up statement
000 WWUS53 KJKL 072116 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 515 PM EDT FRI APR 7 2006 KYC131-072125- /O.CAN.KJKL.SV.W.0049.000000T0000Z-060407T2130Z/ LESLIE KY- 515 PM EDT FRI APR 7 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LESLIE COUNTY IS CANCELLED... A LINE OF SEVERE THUNDERSTORMS HAS MOVED OUT OF THE COUNTY. GOLF BALL SIZED HAIL WAS REPORTED AT THOUSAND STICKS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR EASTERN KENTUCKY. LAT...LON 3719 8355 3710 8354 3715 8323 3729 8336 $$ JACOBSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:45 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 7, 3:45 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 345 PM EDT FRI APR 7 2006 .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) MAJOR SEVERE EVENT ONGOING OFF TO THE WEST IN RESPONSE TO DEEP TONGUE OF MOISTURE CONVERGENCE BEING PULLED UP FROM THE GULF AS WELL AS VIGOROUS CLOSED LOW SPIRALING IN STRONG MID LEVEL WIND PROFILE. MORE FAVORABLE AIRMASS CONTINUES TO BE WEST...HOWEVER OUR LUCK IS STARTING TO RUN OUT AS DEWPOINTS HAVE BEEN COMING UP MORE RAPIDLY IN THE PAST FEW HOURS. SUPERCELL STRUCTURES HAVE BEEN LONG-LIVED WHILE MOVING NORTHEAST...FOLLOWING THE MOISTURE TONGUE. SOME OF THESE ARE MOVING MORE EAST TOWARD THE INTERSTATE 75 CORRIDOR AND WHILE HAVING SHOWN SOME SIGNS OF WEAKENING AS THEY TRAVEL EAST...ARE STILL VERY MUCH SEVERE IN NATURE...AND WILL CONTINUE TO POSE A HAIL/WIND AND EVEN ISOLATED TORNADO THREAT THROUGH THE EARLY EVENING BEFORE BEST INSTABILITY IS TEMPORARILY TAPPED. COLD FRONT WILL INITIATE ANOTHER LINE OF STORMS LATER ON TONIGHT AS IT DROPS DOWN OUT OF THE NORTH. WIND PROFILE IS STILL GOOD...SO SOME EMBEDDED SEVERE LINEAR STRUCTURES WILL BE POSSIBLE AS THE BOUNDARY PLOWS THROUGH. ANY TRAINING STORMS WILL HAVE TO BE MONITORED FOR ISOLATED HYDRO PROBLEMS...ESPECIALLY ANY AREAS THAT GET SOAKED FROM EARLIER STORMS. SHOWERS AND A FEW THUNDERSTORMS WILL LINGER INTO TOMORROW MORNING...BEFORE FRONT EXITS TO THE SOUTHEAST. COOLER AND DRIER WEATHER WILL FOLLOW...WITH A GOOD POTENTIAL FOR FROST SUNDAY MORNING AND EVEN MONDAY MORNING...PARTICULARLY IN THE SHELTERED VALLEYS WHERE DECOUPLING WILL BE MORE LIKELY. EXTENDED...(TUESDAY THROUGH FRIDAY) MODERATING TEMPERATURES CAN BE EXPECTED THROUGH THE END OF THE WORK WEEK AS HEIGHTS GENERALLY RECOVER THROUGHOUT THE PERIOD. A WEAKER TROUGH AND ASSOCIATED FRONTAL BOUNDARY WILL APPROACH ON WEDNESDAY AND EXIT BY THURSDAY. HAVE ONLY INCLUDED SLIGHT CHANCE POPS TO COVER THIS FEATURE. && .PREV DISCUSSION... 1144 AM EDT FRI APR 7 2006 TEMPS HAVE WARMED FASTER THAN EXPECTED...AND NEW GUIDANCE CAME IN WARMER THAN PREVIOUSLY FORECAST. HAVE RAISED TEMPS TO ALLOW FOR UPPER 70S TODAY. DEW POINTS HAVE ALSO JUMPED HIGHER...INTO THE 50S...DURING THE MORNING. STILL HIGHER DEW POINTS MAY BE REALIZED THIS AFTERNOON...ESPECIALLY IN OUR WESTERN COUNTIES. HAVE AN INCREASING CONCERN FOR SEVERE THUNDERSTORMS THIS AFTERNOON... ESPECIALLY IN OUR WESTERN COUNTIES. 350 AM EDT FRI APR 7 2006 88D HAS WIDELY SCT SHRA ACROSS THE CWFA WITH THE BEST COVERAGE IN THE BLUEGRASS AND ALONG THE TN BORDER. A FEW LTGN STRIKES IN NRN KY...JUST EAST OF OUR NRN COUNTIES. 7Z SFC CHART HAS A WARM FNT FROM A LOW PRESS OVER LNK...JUST SOUTH OF HUF...NORTH OF SDF/LEX/JKL... BUT SOUTH OF CVG/HTS. BULK OF ISENTROPIC PCPN IN ERN OH TO W/VA. WARM FNTL PCPN SHOWING UP AS A FAIRLY WELL DEFINED LINE FROM JUST NORTH OF BMI/IND/LEX/IOB. IT LOSES ITS IDENTITY AS IT GETS INTO THE HILLS OF ERN KY WITH LITTLE PCPN TO MARK THE PASSAGE. A LINE OF ENHANCED THETA-E TSRA FROM HUF TO PAH WITH NUMEROUS LTGN STRIKES TO MARK ITS LOCATION. MOST OF THE COMMONWEALTH WILL BE CAUGHT IN BETWEEN TWO SYSTEMS TODAY. A CLOSED LOW IN THE CENTRAL PLAINS WILL DROP SOUTHEAST AND OPEN UP IN RESPONSE TO A VORT MAX ROTATING AROUND IT. THIS WILL BRING SHRA/TSRA TO THE TN VLY THIS AFTERNOON. IT WILL BE ENHANCED WITH THE DAYTIME HEATING BUT LIMITED BY THE CLOUD COVER. THEN AS A DEFORMATION ZONE DEVELOPS IN THE NRN STREAM IN THE LOWER GT LKS AND DROPS INTO THE LOWER OH VLY...IT WILL PUSH A RATHER VIGOROUS SQUALL LINE AHEAD BRINGING ANOTHER AND POTENTIALLY MORE INTENSE ROUND OF WEATHER TO THE AREA GENERALLY BETWEEN 02 AND 10Z. COOLER AND DRIER AIR WILL PUSH INTO THE AREA BEHIND THE SQUALL LINE WITH A RAPID DECREASE IN PCPN COVERAGE. LOOK FOR TEMPERATURES TO REMAIN RATHER WARM OVERNIGHT UNTIL FNTL PASSAGE TOWARDS DAWN AND THEN A SIGNIFICANT WIND SHIFT TO THE NORTH WILL KEEP MINIMAL DIURNAL GAINS FROM THE SUN WITH TEMPS ONLY RISING INTO THE LOWER 50S ON SAT AFTER MID 70S TODAY. BEHIND THE COLD FNT EXPECT FAIR WEATHER WITH A GRADUAL WARMING TREND. HIGHS WILL APPROACH 60 FOR SUN...MID 60S ON MON...AND LOWER 70S BY WED. THE NEXT POTENTIAL WEATHER MAKER WILL CROSS THE GT LKS LATE WED...DRAGGING A WEAK BOUNDARY THRU THE CWFA WED NITE/THU BUT LITTLE PCPN AND PRACTICALLY NO DROP IN TEMPS. WILL HAVE TO KEEP AN EYE ON THE LOW TEMPS SUN MORNING AS ALL THE MODELS ARE DROPPING THE MERCURY INTO THE LOWER 30S. IF THE COLD AIR REALLY RUSHES IN...WE MAY SEE A DECENT FROST WITH CROPS AND GARDENS JUST STARTING TO GROW. 1105 PM EDT THU APR 6 2006 UPDATED THE TEMPERATURES AND WINDS FOR THE REST OF TONIGHT...AND GOT RID OF THE EVENING WORDING. THE PRECIPITATION HAS TAPERED OFF SOME COMPARED TO EARLIER THIS EVENING. THERE WILL CONTINUE TO BE SOME ISOLATED SHOWERS POSSIBLE THROUGH THE MORNING HOURS. THE RADAR IS SHOWING SOME AREAS OF PRECIPITATION WHICH ARE MOVING TOWARD THE AREA. THERE IS STILL AN ISOLATED CLAP OF THUNDER EMBEDDED IN SOME OF THE SHOWERS THAT ARE APPROACHING. STARTING AT ABOUT 2 PM EDT ON FRIDAY...CONDITIONS WILL BE RIPE FOR THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS. THE ISSUE WILL BE...GETTING THE STORMS INITIATED. THE FRONT WILL STILL BE WELL TO THE WEST AND WILL NOT BE MOVING THROUGH THE AREA UNTIL LATE FRIDAY NIGHT. IF SOME CONVECTION GETS GOING...THERE WILL BE A LOT OF UNSTABLE AIR FOR THESE STORMS TO GROW. SPC HAS THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WE REALLY WILL HAVE TO WAIT UNTIL TOMORROW TO SEE WHERE THESE STORMS INITIATE...HOWEVER WE SHOULD BE PREPARED FOR POTENTIAL SEVERE THUNDERSTORMS. THE REST OF THE FORECAST IS ON TRACK. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
Hazardous weather outlook, Apr 7, 4:21 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 421 PM EDT FRI APR 7 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 421 PM EDT FRI APR 7 2006 ...TORNADO WATCH 165 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. ADDITIONALLY...ANY THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME AREA WILL POSE AN ISOLATED FLASH FLOODING THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING AS WELL AS WEDNESDAY THROUGH THURSDAY. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TONIGHT. GEOGERIAN
In the hours before
Special weather statement, Apr 7, 4:25 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 425 PM EDT FRI APR 7 2006 KYZ112-072130- BREATHITT- INCLUDING THE CITY OF...JACKSON 425 PM EDT FRI APR 7 2006 ...TORNADO WATCH UNTIL 11 PM EDT... A STRONG TO POSSIBLY SEVERE THUNDERSTORM WILL MOVE INTO JACKSON AROUND 5 PM EDT. THIS STORM MAY PRODUCE PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH. IF THE STORM MAINTAINS ITS CURRENT STRENGTH A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED. SBH
Local storm report, Apr 7, 4:26 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 N SANDGAP 37.51N 84.09W
04/07/2006 E0.75 INCH JACKSON KY LAW ENFORCEMENT
HAIL COVERING GROUND TWO INCHES DEEP.
&&
JCARICOLocal storm report, Apr 7, 4:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 4 WSW BEATTYVILLE 37.56N 83.77W
04/07/2006 E1.00 INCH LEE KY NWS EMPLOYEE
&&
JCARICOLocal storm report, Apr 7, 4:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 5 S IRVINE 37.62N 83.97W
04/07/2006 E0.75 INCH ESTILL KY PUBLIC
&&
JCARICOLocal storm report, Apr 7, 4:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG HEIDELBERG 37.56N 83.78W
04/07/2006 LEE KY CO-OP OBSERVER
FEW TREES DOWN.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:36 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 39 min |
| Apr 7, 3:55 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 35 min |
| Apr 7, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 23 min |
| Apr 7, 4:13 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 32 min |
| Apr 7, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 40 min |
| Apr 7, 4:27 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 33 min |
| Apr 7, 4:30 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 30 min |
| Apr 7, 4:35 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 55 min |
| Apr 7, 4:43 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 17 min |
| Apr 7, 4:49 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 26 min |
| Apr 7, 5:04 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 26 min |
| Apr 7, 5:08 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Perry | 37 min |
| Apr 7, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 12 min |
| Apr 7, 5:25 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 50 min |
| Apr 7, 6:07 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 15 min |
| Apr 7, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 31 min |
| Apr 7, 6:19 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.